Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Binghamton, NY

December 8, 2016Oneida County, New York

NWS Binghamton, NY issued this special weather statement at Dec 8, 2016, 7:10 PM EST for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2016, 7:10 PM EST (00:10 UTC)
Expired
Dec 8, 2016, 10:00 PM EST
In force
3 hr
Issued by
NWS Binghamton, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS81 KBGM 090010
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
710 PM EST THU DEC 8 2016

NYZ009-037-090300-
Southern Oneida-Northern Oneida-
710 PM EST THU DEC 8 2016

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHERN ONEIDA COUNTY...

At 705 PM EST, an area of heavy snow was located Across Oswego
County and moving east. Snowfall rates of 1 to 3 inches per hour are
likely within the heaviest part of the band. These snowfall rates
will produce near whiteout conditions and make travelvery dangerous.
This area of heavy snow will impact northern Oneida county
especially north of Rome toward the county line with Lewis and
Oswego Counties.  Route 13 from Camden north, Route 26 from Stokes
Corner north, and Route 12 north of Barneveld are likely to become
snow covered quickly. 

Locations impacted include...
Rome, Lee, Trenton, Camden, Boonville, Forestport, Steuben, Florence,
Ava and Remsen.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4333 7508 4330 7515 4326 7516 4324 7512
      4325 7520 4329 7587 4332 7587 4333 7588
      4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 0005Z 240DEG 48KT 4353 7545 

$$

HEDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Dec 8, 6:24 PM EST, 46 minutes earlier.

Area forecast discussion, Dec 8, 6:24 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
624 PM EST Thu Dec 8 2016

.SYNOPSIS...
Lake snow showers will move across central NY late this afternoon,
before a stronger band develops to the north tonight. Cold
temperatures and lake snows will continue into early Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
315 pm update... Things are evolving as expected late this
afternoon, with healthy lake-effect bands off both Erie and
Ontario.

First, we'll deal with the Lake Erie band. Radar trends and the
latest high-resolution model output support a well formed band
paralleling the I-86/Route 17 and I-88 corridors through 7-8 pm.
Although the band itself should be dropping slowly southward with
time, we think it will have enough intensity/residence time in
most areas for a quick coating-2" of snow. Localized 3-4" amounts
are not out of the question. Driving will become locally
hazardous. As the mixed-layer flow veers into a WNW heading after
8-10 pm, the Lake Erie band should weaken over the twin tiers, as
it contracts closer to the shoreline in western NY.

As for the Lake Ontario band, it should remain fairly intense
(long fetch across Lake Ontario plus some upstream enhancement
from southern Lake Huron) through the first half of tonight, as
it slowly drops down into/through northern Oneida. We think hourly
snowfall rates of 1-2" are likely, with easily 6-12" in the more
persistent bands by the pre-dawn hours Friday.

It still appears that a secondary low-level trough will sweep
southeastward through the forecast area towards daybreak. As this
occurs, a sharp veering of the winds to NW (300-320) should cause
multi-bands off Lake Ontario to develop, and then shift southward
towards the Thruway Corridor, as well as Cortland, Chenango, and
Otsego counties. Thus, it still appears reasonable to let the
northern Oneida Warning expire by 7 am Friday.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
330 pm update... Current indications are that a steady-state
300-310 flow will lead to persistent multi-bands throughout our
advisory area (southern Oneida, Madison, Onondaga, Cortland,
Chenango and Otsego counties) during the day Friday. Intensity,
though, may be highly variable during the day, as low-level
instability could translate into cellular type/less organized
activity for a time. Outside of the main Lake Ontario bands, it
will be blustery, with a few flurries and lighter snow showers.

Friday night, there are hints in the model data that a Georgian
Bay connection may become established, leading to possible
intensification and consolidation of a primary Lake Ontario band
for a while through southern Cayuga, southern Onondaga, and
southern Madison counties. Again elsewhere, flurries and lighter
snow showers are foreseen.

On Saturday, the low-level flow should begin backing, with the
bands shifting back northward and gradually weakening during the
course of the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
125 PM update...
The eastern trough will become more amplified during the long term
period as multiple waves carve out the base and drop it into the
Ohio Valley.

A storm will develop and slide up the Ohio Valley Sunday into
Monday, though this storm appears weaker and a little slower than
previously forecast. Temperatures with this system appear cold
enough to support snow for the duration, with the exception of
Monday afternoon, when rain showers may mix with the snow.

The trough dives into Ontario Province early Wednesday. Much
colder air will descend upon NY and PA for mid week, although the
very cold Arctic air slides eastward into Quebec and never gives
us a direct shot.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Migratory lake-effect snow bands will be the primary impetus for
restrictive conditions throughout the valid TAF period.

Lake Erie band continues to produce temporary IFR or lower
conditions at KITH and KBGM this evening and may begin to impact
KELM by 02Z. Lake Ontario band remains just to the north of Oneida
county, but is expected to drop south later this evening and
tonight and impact KRME and KSYR with IFR or lower conditions.
Conditions at KAVP to the south should remain unrestricted through
the period with occasional flurries.

The Lake Ontario bands will be the main focus later tonight and
into Friday over central NY, affecting mostly KSYR, with IFR or
worse conditions. Elsewhere, mostly MVFR- VFR is anticipated, with
anything lower probably brief in nature.

OUTLOOK...
Saturday...Occasional IFR or worse conditions will remain at play
for KSYR and KRME in lake-effect snow, with lingering restrictions
more transient at KITH, KELM, and KBGM. KAVP should stay primarily
VFR.

Sunday through Monday...Widespread restrictions likely developing
in light snow, a wintry mix, or light rain, depending on the time
and location.

Tuesday...Restrictions still possible in lingering lower ceilings
and snow showers, especially our central NY terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Lake Effect Snow Advisory from 10 PM this evening to 7 AM EST
     Saturday for NYZ017-018-036-037-044>046.
     Lake Effect Snow Warning until 7 AM EST Friday for NYZ009.

&&

SYNOPSIS...DJP
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...DJP
AVIATION...BJT/MLJ
Hazardous weather outlook, Dec 8, 2:04 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EST THU DEC 8 2016

NYZ009-091915-
NORTHERN ONEIDA-
204 PM EST THU DEC 8 2016

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ017-018-036-037-044>046-091915-
SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-
204 PM EST THU DEC 8 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-016-022>025-055>057-091915-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
204 PM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW SQUALLS THIS AFTERNOON AND EVENING COULD PRODUCE A QUICK INCH
OR TWO OF SNOWFALL ESPECIALLY IN THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-091915-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
204 PM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 8, 3:33 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
333 PM EST THU DEC 8 2016

NYZ015-016-022>025-044>046-055>057-082330-
Seneca-Otsego-Yates-Schuyler-Broome-Tioga-Cortland-Tompkins-Delaware-
Chemung-Chenango-Steuben-
333 PM EST THU DEC 8 2016

...PERIODS OF BRIEF HEAVY SNOW WILL AFFECT THE SOUTHERN FINGER LAKES
AND THE CENTRAL SOUTHERN TIER OF NEW YORK THIS EVENING...

At 330 PM EST, a broken area of lake effect snow was located from
near Penn Yan east through Moravia and Cortland to Norwich and
Oneonta, producing pockets of heavy snow. This band of snow will
drop to the south and impact an area from near Elmira to Binghamton
later this evening. Within this area of snow, visibilities will drop
quickly to less than a quarter of a mile. Area roads may also become
snow covered quickly and produce hazardous travel conditions.

Locations impacted include...
Binghamton, Ithaca, Elmira, Vestal, Cortland, Johnson City, Oneonta,
Endicott, Corning and Southport.

LAT...LON 4253 7772 4252 7760 4253 7762 4258 7751
      4258 7737 4261 7736 4261 7495 4201 7502
      4201 7775
TIME...MOT...LOC 2030Z 238DEG 49KT 4262 7610

BJT
Special weather statement, Dec 8, 6:27 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
627 PM EST THU DEC 8 2016

NYZ015-022>025-044>046-055>057-062-PAZ038>040-090130-
Yates-Broome-Tioga-Tompkins-Steuben-Sullivan-Otsego-Schuyler-
Cortland-Delaware-Chemung-Chenango-Northern
Wayne-Susquehanna-Bradford-
627 PM EST THU DEC 8 2016

...PERIODS OF BRIEF HEAVY SNOW WILL AFFECT THE SOUTHERN FINGER LAKES
the central Southern Tier Of New York and extreme Northern
Pennsylvania this evening...

At 623 PM EST, a broken area of lake effect snow was located from
near Dundee east through Ithaca to Marathon southeast near
Binghamton toward Livingston Manor.  Within this area of snow,
visibilities will drop quickly to less than a quarter of a mile.
Area roads will also become snow covered quickly and produce
hazardous travel conditions.

Locations impacted include...
Rockland, Chemung, Binghamton, Ithaca, Elmira, Vestal, Johnson City,
Oneonta, Endicott and Corning.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4252 7772 4258 7766 4248 7470 4235 7443
      4221 7453 4217 7446 4202 7478 4188 7446
      4176 7456 4177 7468 4186 7691 4200 7693
      4200 7775
TIME...MOT...LOC 2323Z 240DEG 49KT 4293 7524

HEDEN
Special weather statement, Dec 8, 7:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
710 PM EST THU DEC 8 2016

NYZ009-037-090300-
Southern Oneida-Northern Oneida-
710 PM EST THU DEC 8 2016

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHERN ONEIDA COUNTY...

At 705 PM EST, an area of heavy snow was located Across Oswego
County and moving east. Snowfall rates of 1 to 3 inches per hour are
likely within the heaviest part of the band. These snowfall rates
will produce near whiteout conditions and make travelvery dangerous.
This area of heavy snow will impact northern Oneida county
especially north of Rome toward the county line with Lewis and
Oswego Counties.  Route 13 from Camden north, Route 26 from Stokes
Corner north, and Route 12 north of Barneveld are likely to become
snow covered quickly.

Locations impacted include...
Rome, Lee, Trenton, Camden, Boonville, Forestport, Steuben, Florence,
Ava and Remsen.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4333 7508 4330 7515 4326 7516 4324 7512
      4325 7520 4329 7587 4332 7587 4333 7588
      4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 0005Z 240DEG 48KT 4353 7545

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:30 PM ESTSpecial Weather StatementBGMBroome, Delaware, Sullivan2 hr
Dec 8, 10:03 PM ESTSpecial Weather StatementBGMOneida3 hr
Dec 9, 12:09 AM ESTSpecial Weather StatementBGMOneida, Onondaga81 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.